IJD
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 396  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD CORRESPONDENCE
Year : 2015  |  Volume : 60  |  Issue : 3  |  Page : 324
Pseudoporphyria: A case report


1 Department of Dermatology, Lady Hardinge Medical College and Associated Hospitals, New Delhi, India
2 Department of Pathology, Lady Hardinge Medical College and Associated Hospitals, New Delhi, India

Date of Web Publication6-May-2015

Correspondence Address:
Taru Garg
Department of Dermatology, Lady Hardinge Medical College and Associated Hospitals, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.156480

Rights and Permissions



How to cite this article:
Garg T, Barara M, Chander R, Meena S, Agarwal S. Pseudoporphyria: A case report . Indian J Dermatol 2015;60:324

How to cite this URL:
Garg T, Barara M, Chander R, Meena S, Agarwal S. Pseudoporphyria: A case report . Indian J Dermatol [serial online] 2015 [cited 2021 Aug 3];60:324. Available from: https://www.e-ijd.org/text.asp?2015/60/3/324/156480


Sir,

Pseudoporphyria is a photo-distributed bullous condition which resembles porphyria cutanea tarda (PCT) clinically and histopathologically; but without accompanying biochemical porphyrin abnormalities. Various etiological factors have been implicated in its causation including chronic renal failure, drugs, environmental factors like exposure to excessive ultraviolet rays and genetic predisposition. [1] We herein report a case of this condition and hypothesize the role of environmental factors in its causation in our patient.

A 30-year-old male presented to us with tense bullae on dorsa of both hands and feet interspersed with erosio-crustive lesions and increased skin fragility for last 2 years [Figure 1]a. The patient reported disease aggravation for last 5-6 months. Nikolsky's and bulla spread sign were negative. There was no mucosal involvement. The patient also had milia interspersed with bullae substantiating the sub-epidermal origin of the lesions [Figure 1]b. The patient also had erythema and erosions on the face along with hypertrichosis involving zygomatic area of face and distal part of forearms [Figure 1]c. Two months before presentation to our outpatient department, he developed severe photosensitivity. Toe nails were lost due to subungual blistering. The patient denied any history of pain abdomen, vomiting, prolonged drug intake, jaundice, joint pains or any history suggestive of chronic kidney disease or immunosuppression. Systemic examination was within normal limits. The hematological and biochemical profile suggested a mild normocytic normochromic anemia and raised ESR with mild elevation of ALT. Hepatitis serology (hepatitis B, C), ELISA for HIV, ANA and RF were non-reactive. Histopathology and DIF were consistent with findings seen in PCT. Wood's lamp examination of urine did not show any fluorescence. 24-hour urine and spot urine for porphyrins were negative by chromatography. Plasma porphyrins were also negative by spectroflourometry.
Figure 1: (a) Tense blisters, erosio-crustive lesions on foot. (b) Milia and scarring on hand. (c) Hypertrichosis and healing erosions on face

Click here to view


Based on the clinical findings, histopathology and porphyrin assay, a diagnosis of pseudoporphyria was established. As there was no obvious predisposing factor for the disease, we enquired in detail about patient's environmental exposure and eating habits. We found that due to change in job profile, the patient had been exposed to excessive sun exposure for last 2.5 years. The patient was also involved in gardening which might have led to exposure to pesticides. There was a history of intake of an herb, 'Country Mallow' [Figure 2] known as 'Khareti' in local language, before disease aggravation. The patient was made to discontinue the herb to avoid any flare ups.
Figure 2: Country mallow (herb taken by the patient)

Click here to view


In our case, we propose the role of exposure to excessive sun light and pesticides in combination with intake of country mallow herb in causing pseudoporphyria. Country mallow is a herb used as food and medicine. The herb contains pseudoephedrine which can cause photosensitivity. [2],[3] and ephedrine which has earlier been reported to cause pseudoporphyria. [2],[4] Treatment requires discontinuation of the suspected drug/factor and photo protection with broad spectrum sunscreen. There are reports of improvement with glutathione precursor, N-acetylcysteine. [5] Our patient was treated with hydroxychloroquine and β carotene with good response. The photoprotective and anti-inflammatory effects of hydroxychloroquine might have been of benefit to our patient.

There is a dearth of literature on role of environmental factors in causation of pseudoporphyria. With this report, we hope to stimulate the physicians in searching for such provoking factors in their patients. We hope to generate awareness regarding environmental exposures and side effects of rampant use of Ayurvedic preparations in treatment of many diseases.

 
   References Top

1.
Green JJ, Manders SM. Pseudoporphyria. J Am Acad Dermatol 2001;44:100-8.  Back to cited text no. 1
    
2.
Ghosal S, Chauhan RB, Ma R. Alkaloids of Sidia cordifolia. Phytochem 1975;14:830-2.  Back to cited text no. 2
    
3.
Common and Rare Side Effects for Pseudoephedrine Cold/Allergy Oral. Available from: httwww.webmd.com/./drug--20661--pseudoephedrine+cold%2Fallergy+ora. [Last accessed on 2014 April 10].  Back to cited text no. 3
    
4.
Schanbacher CF, Vanness ER, Daoud MS, Tefferi A, Su WP. Psuedoporphyria: A clinical and biochemical study of 20 patients. Mayo Clin Proc 2001;76:488-92.  Back to cited text no. 4
    
5.
Vadoud-Seyedi J, de Dobbeleer G, Simonart T. Treatment of hemodialysis-associated pseudoporphyria with N-acetylcysteine: Report of two cases. Br J Dermatol 2000;142:580-1.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
    Article in PDF (660 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed2595    
    Printed27    
    Emailed0    
    PDF Downloaded59    
    Comments [Add]    

Recommend this journal